Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Help!

03/20/2008

Question:

I get my period maybe 4 times a year and I have to use provera, however the past 2 months I have gotten it on my own but the 1st month I had a period for 17 days, but it was light. 3 weeks later I got it again and I`m on day 14 but for the past 8 days I`ve had very heavy bleeding with large clots. What do you think is going on??

Answer:

You are likely not ovulating which causes the hormonal changes that brings about a period. Taking provera is like the hormonal change that happens after ovulation. Eventually the lining of the uterus gets very thick and starts to shed in a very uncoordinated fashion. This is what leads to the long/heavy bleeding. You need to be evaluated for correctable causes that are preventing you from ovulating. If none are found, then you need to make sure you have a period each month by taking provera (or a similar progesterone) or by taking a combination hormonal contraceptive that will cause regular periods.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Thomas  A deHoop, MD Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated